Why do we feel obliged to comment on each othersâ appearance when see meet after an absence of several months? But since we do, especially when we see family members at holiday gatherings, how do we handle weight gain, either ours or that of someone else? If your family is typical, there will be someone named Tiny whose weight has occasionally topped 350 pounds, or a distant cousin coming off or just going on the latest diet fad. Often there is also at least one relative who feels obliged to make everyone aware that she (and it is usually a she) has noticed that you have gained weight. Well, what does one do when the weight gain was not caused by a fourteen-day cruise, a new job as a pastry chef or the inability to exercise due to a bad back? What does one say when the weight gain was caused by medication taken for an emotional disorder such as panic attacks, anxiety, depression or cyclical mood swings? Do you really want to explain to cousin Shirley or aunt Josephine that you are taking Zoloft or Lexapro or Depakote and the drug caused you to put on 20, 30 or maybe even 70 pounds since last Christmas? Do you want to spend time explaining that the emotional problem causing you to take the medication has been helped but now you are left with many unwanted pounds? Unfortunately, relatively few people are aware of the weight-gaining potential of antidepressants and similar medications. Most of us know that if we have to go on prednisone (cortisone) for a medical problem such as severe asthma or Crohnâs disease, one of the side effects is weight gain. And when the weight gain occurs, few people would blame it on lack of will power, understanding instead that sometimes the weight gain is unavoidable. But the weight gain caused by treatment with mood stabilizers, atypical antipsychotic medication and antidepressants is rarely recognized by physicians, let alone your distant relatives. Indeed, if people were asked about the usual side effects of these medications, they might list dry mouth, impotence, and tiredness but not weight gain. The reason aunt Josephine and cousin Shirley donât know about this cause of weight gain is that very little attention is paid to it in discussions about the âobesity epidemicâ or in television shows devoted to helping fat people become thin. Has any reality show had volunteers who were thin until they started on Zyprexa or Respiradel? Have any television medical show hosts gone to a meetings of the National Association of Mental Illness and met members who are carrying 75- or 100 extra pounds because of their medication? Have well-meaning public figures mentioned the severe weight gain seen among school children because they are taking medication for pediatric bipolar disorder? Do national weight-loss organizations such as Weight Watchers address this problem in their meetings? I am a co-author of a book offering a weight-loss program for people who have gained weight on antidepressants and thus receive e-mails from people frustrated and angered because neither their psychiatrists nor nutritionists understand the impact of antidepressants on their eating. âEat less, exercise moreâ or âStop eating carbohydrates and just eat lean proteinâ are typical comments told by their physicians to the people who write to me. Many of the people who have gained weight were thin before going on their medication and always ate and exercised appropriately. But the medications seem to remove their control over eating and leave them too tired to engage in much physical activity. Moreover, advice to stop eating carbohydrates is counterproductive in the extreme. Eating carbohydrates (except those from fruit) allows the brain to make new serotonin. Eliminating carbohydrates prevents this from occurring. What is the point of prescribing antidepressant medication that works on serotonin and then telling the patient to follow a diet preventing serotonin from being made? Moreover, increasing serotonin increases satiety and helps turn off the excessive appetite turned on by the medications. Perhaps the solution to the media silence about weight gain and antidepressants is telling the audience, i.e. the aunt Josephines and cousin Shirleys, about the problem. Our relatives donât have difficulty understanding the connection between prednisone and weight gain, and they shouldnât have a problem with accepting the connection between medications that affect brain chemistry and weight gain. Perhaps when all our relatives recognize the connection between antidepressants and obesity, those people committed to solving the problem of obesity will also.